Medical questions & health advice by board certified doctors
"What should I do about this allergic reaction to cortisone?"
I had some cortisone injections but I had to stop because I had an allergic reaction on my skin. The skin was red but now it has turned purple around where I had the injection. What should I do?
First, I do not think that you had an allergy to cortisone. Cortisone is a steroid that inhibits and treats allergic reactions. Therefore it is virtually impossible that you had an allergy to cortisone. There are sometimes other contents other than cortisone in the liquid that gets injected. Allergies to this material are also rare, but more likely than an allergy to cortisone. I think what most likely happened is that you had a small injury to the injection itself. If your skin turned red, it may have been irritated by some underlying blood. The purple color is most likely a bruise caused by a broken blood vessel that occurred during the injection. This should get better with time. If you are worried that you may have reacted to an additive in the cortisone shot, then you can have your physician use a different formulation next time. The use of a smaller caliper needle may also help. The best physician for you to see about this is the physician that did your injections. This could be a primary care physician, a rheumatologist, an orthopedic surgeon, an allergist, or a pain medicine specialist. I hope the area where you had the injection gets better soon.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.